It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • pills losing potency/storage of pills

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-13-2004, 12:51 PM   #1
    redwine842
    Newbie
    (female)
     
    redwine842's Avatar
     
    Join Date: Apr 2004
    Posts: 8
    redwine842 HB User
    Question pills losing potency/storage of pills

    I seem to be having a hypo week - after being at the top of my free ranges for my last test, I am having a week of sleepiness and coldness.

    This could be for one of the following reasons:

    1. my Armour is losing its potency (I have to pick up a new bottle today)
    2. I just renewed my Rx for levoxyl and it is not up to potency
    3. An increase in dosage is needed?

    Here's the one that probably takes the prize:

    4. I stopped levoxyl for one week (two weeks ago - why, I ran out and I was hoping the endo would change things)

    Sooo, to prevent armour from losing its potency could I store it in the fridge within a ziplock bag? Levoxyl also? Taking out a few days worth at a time?
    Could the heat & humidity have affected the potency of the Armour in particular?

    Thanks,
    redwine

     
    Sponsors Lightbulb
       
    Old 08-13-2004, 02:30 PM   #2
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,925
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: pills losing potency/storage of pills

    These questions are ones that your friendly pharmacist is ready and willing to answer. I find pharmacists to be among my favorite professionals. (No, I aren't one.... lol)

    I think they will tell you to absolutely NOT store your Armour or Levoxyl in the fridge; it's far too humid in there for things that should stay dry. You should probably store it in the coolest, dryest place in your house, in its original pharmacy bottle. I keep a week's worth of mine in a pill minder in the vicinity of where I take it each day and the rest of the script in a cool, dry cabinet away from the light.

    Levoxyl has a checkered history of recalls for being subpotent. They just finished a lawsuit over that very issue, maybe two months ago... not much longer than that, I don't think. You could ask the pharmacist whether they've gotten other complaints about symptoms returning after refilling a script. Maybe your refill even came from the recalled subpotent supply.... Could happen. Someone reported in this forum a while ago that she had finally figured out why her levels kept fluctuating so badly.... Her pharmacy didn't move much Armour, and so it was using outdated product to fill scripts.

    Of course, it could be you need a higher dose. But you should always check out the other possibilities too.

     
    Old 08-13-2004, 05:23 PM   #3
    fromos5
    Member
     
    fromos5's Avatar
     
    Join Date: Jun 2003
    Location: Lynnwood, WA USA
    Posts: 89
    fromos5 HB User
    Re: pills losing potency/storage of pills

    I had all kinds of weird problems with Armour. I'd get a refill, things would be great for a month, then I'd crash and my TSH would rise to 20 and my doc would think I wasn't even taking my pills. I called Forest Pharmaceuticals (makers of Armour), I switched pharmacies, I tried getting 1 month's supply at a time instead of 3, I tried keeping little moisture absorption packs in my pill bottles ... I finally just gave up. My first 2 years on Armour were great, then everthing went crazy and I suffered like hell for another 2 years. TSH should not swing from .01 to 20.5 and back on a consistent dose of 3 grains of Armour!

    I never did figure any of this out. We even theorized that maybe I had developed some type of antibody to porcine thyroid hormones. Who knows. I've been back on Levoxyl (which I thought I would NEVER go back to) since late April. I felt better within a month and my hair is growing back. My last TSH was still too high, 4.93, but that was only 6 weeks on Levoxyl. We upped my dose just a tad and she insisted on waiting 3 months (I hate that when docs do that!!) to be retested ... that's up this next week. Hopefully things have stabilized.

    I don't know what to tell you, other than that through MY experience, I would suspect the Armour (although others swear by it and never have probs). I never ever had swung up and down hyper to hypo like that during my 10+ years on Synthroid or Levoxyl! It varies, yes, but not THAT drastically.

    Debbie
    -Hashi for over 15 years
    -Partial ********ctomy in 1989
    -Type 1 autoimmune diabetes

    Last edited by fromos5; 08-13-2004 at 05:26 PM.

     
    Old 08-14-2004, 09:31 AM   #4
    dlkk
    Veteran
    (female)
     
    dlkk's Avatar
     
    Join Date: Apr 2003
    Location: California
    Posts: 414
    dlkk HB User
    Re: pills losing potency/storage of pills

    Quote:
    Levoxyl has a checkered history of recalls for being subpotent. They just finished a lawsuit over that very issue, maybe two months ago...
    Could you give me more information on the lawsuit. I know that synthroid had a lawsuit that paid out, but I didn't know levoxyl did.

     
    Old 08-14-2004, 09:40 AM   #5
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,925
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: pills losing potency/storage of pills

    I used the wrong term... I should have said "recall", not "lawsuit". Here's the information from the FDA:
    [url]http://www.fda.gov/bbs/topics/enforce/2004/ENF00858.html[/url]

     
    Old 08-14-2004, 10:24 AM   #6
    redwine842
    Newbie
    (female)
     
    redwine842's Avatar
     
    Join Date: Apr 2004
    Posts: 8
    redwine842 HB User
    Re: pills losing potency/storage of pills

    Thanks, Midwest, for posting the recall page. I called my pharmacist and checked my lot number against the website - my pills are not on the list.

    Just another bit of ammunition for the doctors that Armour is not "the one" that has potency problems.

    I'm beginning to think that I am experiencing a flair-up of Hashi's because my back hurts - a symptom that I had for years, and I had noticed that it was gone, without any change of excerise on my part - yoga had help immensely in the past but I have not done it for months.

    Or, perhaps the week off has something to do with it, but if so, my symptoms should be getting better already, it has been two weeks since I restarted the levoxyl after a weeks hiatus. I'll never stop again - what ever the cause of my symptoms, the wonder of "could it be the week off" isn't worth it and makes diagnosing and maintaining too difficult.

    redwine

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Going off Birth Control Pills Ms_T Hormone Problems 2 02-13-2009 02:25 AM
    Losing Lots of Hair! Please Help!! ericanicole25 Hair Loss / Alopecia 22 09-11-2008 04:05 PM
    Not digesting pills??? Pills in Stool?? hukleberrie Bowel Disorders 0 01-05-2008 03:56 PM
    Best Diet Pills?! DanielleX51 Weight Loss 8 11-16-2006 02:40 PM
    Diet Pills?? lovethoscurls Weight Loss 22 04-23-2006 07:27 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:15 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!